Learn how to use Mayo Clinic Connect
Request an Appointment
← Return to Status Epilepticus
Yes, I think so, Phenobarbital is a very effective drugs. Can he stop taking it since he has been free from seizures for the past few months now? Or is it something he will continue taking through out his life time?…
Jump to this post
@jakedduck1 may have some thoughts on continuing to take phenobarbital with being seizure-free for several months, but I'd also really encourage you to speak to his doctor and/or pharmacist about what the plan will be for this medication,@chynex.
Good to hear his seizures are now more under control.
Best to ask his doctor but stopping any seizure medication shouldn’t be done unless someone has a normal EEG, MRI, normal Neurological exam and be seizure free at least (I’d say) a minimum of 5 years but some doctors believe 2-4 years is reasonable. Chances for being seizure free without medication diminishes the more seizures he’s had and if he’s had more than one type of seizure or has taken more then one type of seizure medication. If I recall correctly he was having seizures weekly. So the important question now is how long has he been having seizures? Another important thing to consider is once a person discontinues medication there is a risk if the seizures come back they may be more difficult to control. Although unusual sometimes they can’t be controlled again. Other times it may take years to become seizure free again.
Since no one can predict a seizure he may want to keep in mind if he drives and depending on the laws there, he might lose his drivers license. Perhaps be in an accident, this list is endless.
Definitely don’t stop at this point.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In